MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY PATELLA REAMER GUIDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JOURNEY PATELLA REAMER GUIDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74019201
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/24/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the spring of the journey patella reamer guide is broken.Event occurred during surgery with instruments inside the patient.Procedure was finished with the same device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information was received from reporter stating that the device did not break inside the patient.Additional information received by the manufacturer has identified that this event should be re-evaluated for mdr reporting.The reassessment determined that the issue does not meet the threshold for reporting and is a non-reportable event.This report was made based upon information which smith & nephew had not been able to investigate or verify prior to the required reporting date.
 
Event or Problem Description
It was reported that the spring of the journey patella reamer guide broke during surgery, outside the patient.Procedure was finished with the same device.No harm or inconvenience was caused to the patient.
 
Event or Problem Description
It was reported that the spring of the journey patella reamer guide broke.Event occurred during surgery, with instruments outside the patient.Pieces fell inside the wound and were retrieved (nothing was left in the patient).Procedure was finished with the same device.No harm or inconvenience was caused to the patient.
 
Additional Manufacturer Narrative
Additional information was received from reporter stating that, even though the device broke outside the patient, some pieces did fell inside the wound.Additional information received by the manufacturer has identified that this event should be re-evaluated for mdr reporting.The reassessment determined that the issue does meet the threshold for reporting and is a reportable event.This report was made based upon information which smith & nephew had not been able to investigate or verify prior to the required reporting date.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the reamer guide broke, with pieces falling inside the patient.Per email communication, all pieces were removed from the patient, and the procedure was completed using the same device, without patient injury.Since no patient harm is alleged, no further clinical assessment is warranted.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY PATELLA REAMER GUIDE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10293450
Report Number1020279-2020-03328
Device Sequence Number13655824
Product Code HRY
UDI-Device Identifier03596010557308
UDI-Public3596010557308
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74019201
Device Lot Number06JM04717
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/24/2020
Supplement Date Received by Manufacturer07/21/2020
08/02/2020
08/31/2021
Initial Report FDA Received Date07/18/2020
Supplement Report FDA Received Date07/22/2020
08/13/2020
09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;